Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 112, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 2, 2018, 5:01 PM EDT for Beaver County, Butler County, Lawrence County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2018, 5:01 PM EDT (21:01 UTC)
- Expired
- Jul 2, 2018, 5:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Beaver County, PA, Butler County, PA, Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 37 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:06 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 2, 2:06 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 206 PM EDT Mon Jul 2 2018 .SYNOPSIS... Hot weather persists through Thursday. Scattered storms are forecast each day, but no day will be a wash out. The best chance of widespread rainfall arrives Friday. Cooler and less humid this weekend. && .NEAR TERM /THROUGH TUESDAY/... Aerial coverage of showers and thunderstorms will increase through the afternoon hours as outflow boundaries interact with an unstable atmosphere. MUCAPES will increase over areas that were under clouds most of the morning as small window of clearing is moving in from the southwest. Likely pop numbers still look good given latest 3KM NAM and HRRR. Main concern this afternoon and evening is flash flooding and damaging winds /wet microbursts/. The freezing level is above 14KFT while the -20C isotherm is north of 24KFT so hail is not a concern. WPC has much of the region in a slight risk for excessive rainfall. The heavy rain attribute was added to the weather grids to raise awareness for potential downpours. Latest day 1 convective outlook has slight risk just touching the northeastern corner of Jefferson county PA. This looks good given DCAPEs analysis. Convection will wane around 2Z owing to a muggy night. It will be repeat Tuesday as the lake breeze will fire off more showers and storms by midday. With little change in the atmosphere, hazards remain the same as today. Low level lapse rates off BUFR soundings remain impressive in the lowest 6kft. If storms get going would not be surprised to see pops trend higher with later updates. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... Isolated storms will wane with sunset that will lead to another muggy overnight with min_t values near 70F. Independence day southeast winds and associated orographic lift interacting with rich low level moisture will be the primary driver in scattered thunderstorms Wednesday morning for areas mainly north and east of I-76. As the H7 anticyclone builds overhead, this will put a lid on thunderstorm initiation across much of the region. This is good news given all of the holiday events ongoing. Outflow boundaries will be the trigger for any convection. There should be enough flow in the boundary layer from the southeast to offset a lake breeze. A quiet yet still muggy Wednesday night has it has been the past several days. Temperatures were a blend of the consensus raw, bias-corrected consensus mos, and superblend. && .LONG TERM /THURSDAY THROUGH MONDAY/... Highlights: - Active weather Thursday and Friday - Heat Wave ends Thursday - Cooler and lower humidity this weekend We remain on the periphery of the mid level anticyclone Thursday. NCEP chain wants to advect steeper H7-H5 lapse rates into the Ohio Valley Thursday. This could be mean a severe weather threat given amount of moisture present and a surface boundary over western Ohio and southern New York. For now, will keep chance numbers and refine as we get closer. As been stressed the past few days, Friday appears to be the best day for widespread measurable rainfall and potentially an organized severe weather threat. Baroclinic zone drops south from the Great Lakes during the midday hours. If the timing gets pushed back, confidence will be higher in severe thunderstorms that could produce damaging winds. With peak heating hour timing across the southern 1/3rd of the county warning, best shot exists south of I-70. Nonetheless, likely pops were maintained area wide Friday. As for high water potential, potential is non-zero especially Thursday. Propagation vectors do pick up around 25 kts, so it would be who gets hit repeatedly Thursday and Friday? After the boundary pushes south into West Virginia, this will create a dry weekend as surface flow becomes anti-cyclonic and lower humidity returns. Temperatures will be seasonal. Temperatures were a blend of the consensus raw, bias-corrected consensus mos, and superblend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Thunderstorms will become quite numerous 18-20Z region wide, continuing through 02Z over SW PA/nrn WV before dissipating. Storm motion is expected to be generally NE at 20 knots, although some back building is possible. Predominately VFR Cu/CB bases through the afternoon with light southwest winds, however conditions favorable for isolated severe thunderstorms with localized microbursts and hail aloft. Torrential rainfall will yield IFR visibilities in thunderstorms. Once thunderstorms dissipate this evening, unseasonably high boundary layer moisture will couple with calm winds and clearing skies to yield widespread visibility restrictions, particularly in valleys and where afternoon/evening rainfall occurs. Model guidance and ensemble means suggest IFR conditions could be fairly widespread between 07 and 12Z, but confidence is only about average given that fog prevalence in early July is quite rare. OUTLOOK... Restrictions will be possible each afternoon/evening this week in showers and thunderstorms. Bookbinder && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && 98
Hazardous weather outlook, Jul 2, 9:19 AM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 919 AM EDT Mon Jul 2 2018 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-509-031330- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia- 919 AM EDT Mon Jul 2 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Scattered to numerous storms are forecast this afternoon and evening. Heavy rain could lead to flash flooding. In addition, storms could contain damaging winds, which may lead to down trees in the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The heat index will approach 100F again during the afternoon hours Tuesday through Thursday. A heat advisory may be needed during some of those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ074-076-WVZ510>514-031330- Garrett-Westmoreland Ridges-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 919 AM EDT Mon Jul 2 2018 This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Scattered to numerous storms are forecast this afternoon and evening. Heavy rain could lead to flash flooding. In addition, storms could contain damaging winds, which may lead to down trees in the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 98
In the hours before
Special weather statement, Jul 2, 2:52 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
252 PM EDT MON JUL 2 2018
OHZ048-057-021915-
Coshocton-Muskingum-
252 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTH CENTRAL COSHOCTON AND NORTH CENTRAL MUSKINGUM
COUNTIES...
At 252 PM EDT, a strong thunderstorm was located near Frazeysburg, or
13 miles southwest of Coshocton, moving northeast at 5 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Dresden...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4009 8209 4018 8213 4024 8201 4021 8192
4013 8191
TIME...MOT...LOC 1852Z 247DEG 5KT 4015 8207
KramarSpecial weather statement, Jul 2, 3:32 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
332 PM EDT MON JUL 2 2018
OHZ039-022000-
Tuscarawas-
332 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT CENTRAL TUSCARAWAS COUNTY...
At 332 PM EDT, a strong thunderstorm was located near New
Philadelphia, moving northeast at 15 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
New Philadelphia... Dover...
Uhrichsville... Dennison...
Tuscarawas... Midvale...
Barnhill... Roswell...
Stone Creek...
This includes Interstate 77 in Ohio between mile markers 74 and 84.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4035 8151 4045 8159 4057 8148 4055 8135
4042 8128
TIME...MOT...LOC 1932Z 226DEG 12KT 4043 8150
KramarLocal storm report, Jul 2, 4:35 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT MON JUL 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 ENE MCCOMAS BEACH 39.51N 79.36W
07/02/2018 GARRETT MD 911 CALL CENTER
TREES DOWN ALONG LAKESHORE DR; UNCLEAR IF PRODUCED BY
SEVERE WIND.
&&
EVENT NUMBER PBZ1803178
MFSpecial weather statement, Jul 2, 4:51 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
451 PM EDT MON JUL 2 2018
PAZ021-073-022115-
Westmoreland-Allegheny-
451 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...
At 451 PM EDT, a strong thunderstorm was located over White Oak, or
near McKeesport, moving northeast at 10 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Monroeville... McKeesport...
Murrysville... North Versailles...
White Oak... Clairton...
Turtle Creek... Irwin...
Pitcairn... Manor...
Trafford... Liberty...
This includes Pennsylvania Turnpike between mile markers 58 and 68.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4023 7975 4029 7988 4043 7980 4043 7969
4035 7961
TIME...MOT...LOC 2051Z 218DEG 10KT 4031 7979
KramarSpecial weather statement, Jul 2, 4:53 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
453 PM EDT MON JUL 2 2018
PAZ013-014-020-022130-
Butler-Lawrence-Beaver-
453 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN BEAVER...SOUTHERN LAWRENCE AND SOUTHWESTERN BUTLER
COUNTIES...
At 453 PM EDT, a strong thunderstorm was located near Ellwood City,
or near Beaver Falls, moving east at 15 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Cranberry... Beaver Falls...
Monaca... Economy...
Ellwood City... New Brighton...
Beaver... Zelienople...
Rochester... Patterson Township...
Big Beaver... Freedom...
This includes the following highways...
Pennsylvania Turnpike between mile markers 3 and 25.
Interstate 79 in Pennsylvania between mile markers 56 and 58, and
between mile markers 64 and 68.
Interstate 376 in Pennsylvania between mile markers 31 and 35.
LAT...LON 4067 8014 4067 8015 4066 8015 4074 8050
4092 8047 4093 8010
TIME...MOT...LOC 2053Z 277DEG 13KT 4083 8040
KramarThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:49 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 26 min |
| Jul 2, 4:51 PM EDT | Special Weather Statement | PBZ | Westmoreland | 24 min |
| Jul 2, 4:53 PM EDT | Special Weather Statement | PBZ | Beaver | 37 min |
| Jul 2, 5:06 PM EDT | Special Weather Statement | PBZ | Westmoreland | 24 min |
| Jul 2, 5:11 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 37 min |
| Jul 2, 5:16 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence | 29 min |
| Jul 2, 5:41 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 49 min |
| Jul 2, 5:58 PM EDT | Special Weather Statement | PBZ | Beaver | 32 min |
| Jul 2, 6:06 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 24 min |
| Jul 2, 6:12 PM EDT | Flash Flood Warning | PBZ | Forest, Venango | 2 hr |
| Jul 2, 6:23 PM EDT | Flash Flood Warning | PBZ | Butler | 2 hr |
| Jul 2, 6:30 PM EDT | Special Weather Statement | PBZ | Westmoreland | 30 min |
| Jul 2, 6:33 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 19 min |
| Jul 2, 6:40 PM EDT | Flash Flood Warning | PBZ | Clarion, Forest, Venango | 2 hr |
| Jul 2, 6:47 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Butler, Westmoreland | 118 min |
| Jul 2, 6:51 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 114 min |
| Jul 2, 7:08 PM EDT | Special Weather Statement | PBZ | Allegheny | 37 min |
| Jul 2, 7:09 PM EDT | Flash Flood Warning | PBZ | Clarion | 2 hr |
| Jul 2, 7:10 PM EDT | Special Weather Statement | PBZ | Allegheny | 35 min |
| Jul 2, 2:52 PM EDT | Special Weather Statement | PBZ | Coshocton | 23 min |
| Jul 2, 2:56 PM EDT | Flash Flood Warning | PBZ | Coshocton, Muskingum | 97 min |
| Jul 2, 3:32 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 28 min |
| Jul 2, 3:49 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Tuscarawas | 26 min |
| Jul 2, 5:00 PM EDT | Flash Flood Warning | PBZ | Muskingum | 2 hr |
| Jul 2, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Tucker | 43 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.